Early-life antibiotics linked to wheezing via chest infection

August 11, 2008

Infants who are given antibiotics in the first three months of life may wheeze at 15 months, likely due to the presence of chest infections, as reported in the Clinical and Experimental Allergy.

Infants who are given antibiotics in the first three months of life may wheeze at 15 months, likely due to the presence of chest infections, as reported in the Clinical and Experimental Allergy.

Investigators studied 1,000 babies at birth and contacted the parents at 3 months, 15 months, and yearly until age 4. Results showed that by the time the children had reached 15 months, 72% had been given antibiotics. In addition, 12% had asthma, 40% had eczema, and 21% had a recurring itchy scaly rash.

However, when the researchers adjusted their results for the effects of chest infections, the association between antibiotics and wheezing was greatly reduced. They stated that data strongly suggest some of the young children were given antibiotics because the symptoms of chest infections can be confused with those that signal the start of asthma at an early age.

However, the results still allow the possibility that antiobiotics may affect the development of eczema and itchy skin by age 4, and allergic hypersensitivity by 15 months, the researchers stated.